Volume 16, issue 6 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 23
Issue 2, 509–962
Issue 1, 1–508

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
Bridge distance and plat projections

Jesse Johnson and Yoav Moriah

Algebraic & Geometric Topology 16 (2016) 3361–3384

Every knot or link K S3 can be put in a bridge position with respect to a 2–sphere for some bridge number m m0, where m0 is the bridge number for K. Such m–bridge positions determine 2m–plat projections for the knot. We show that if m 3 and the underlying braid of the plat has n 1 rows of twists and all the twisting coefficients have absolute values greater than or equal to three then the distance of the bridge sphere is exactly n(2(m 2)), where x is the smallest integer greater than or equal to x. As a corollary, we conclude that if such a diagram has n > 4m(m 2) rows then the bridge sphere defining the plat projection is the unique, up to isotopy, minimal bridge sphere for the knot or link. This is a crucial step towards proving a canonical (thus a classifying) form for knots that are “highly twisted” in the sense we define.

Heegaard splittings, bridge sphere, plats, bridge distance, train tracks
Mathematical Subject Classification 2010
Primary: 57M27
Received: 5 August 2015
Revised: 31 March 2016
Accepted: 8 May 2016
Published: 15 December 2016
Jesse Johnson
Department of Mathematics
Oklahoma State University
Stillwater, OK 74078
United States
39 Chilton St #2
Cambridge, MA 02138
United States
Yoav Moriah
Department of Mathematics
32000 Haifa